Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 358, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2008, 5:38 PM CDT for 4 counties in Alabama. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2008, 5:38 PM CDT (22:38 UTC)
- Expired
- Jul 5, 2008, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Clay County, AL, Cleburne County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:46 PM CDT | TSTM WND DMG | Anniston, AL | TREES REPORTED ACROSS ROADWAY AT 10TH STREET AND CHRISTINE IN ANNISTON. |
| Jul 5, 5:50 PM CDT | TSTM WND DMG | Anniston, AL | TREES REPORTED DOWN ON MORRISVILLE ROAD IN ANNISTON. |
| Jul 5, 5:50 PM CDT | TSTM WND DMG | Bynum, AL | TREES REPORTED DOWN ON LEATHERWOOD ROAD IN BYNUM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 052238
SVRBMX
ALC015-027-029-121-052315-
/O.NEW.KBMX.SV.W.0358.080705T2238Z-080705T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...COBB TOWN...
SAKS...OXFORD...FORT MCCLELLAN...ANNISTON...
EXTREME NORTH CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
SOUTHWESTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 534 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BYNUM...OR
8 MILES SOUTHWEST OF COBB TOWN...AND MOVING EAST AT 14 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BYNUM AND GRANT TOWN BY 545 PM CDT...
WEST END-COBB TOWN AND COBB TOWN BY 600 PM CDT...
ANNISTON METRO AIRPORT BY 605 PM CDT...
HOBSON CITY BY 610 PM CDT...
OXFORD...OXFORD LAKE AND ANNISTON BY 615 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3373 8565 3346 8569 3345 8588 3347 8607
3372 8607
TIME...MOT...LOC 2238Z 274DEG 12KT 3359 8598
$$
161 follow-up statement
000
WWUS54 KBMX 052254
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT SAT JUL 5 2008
ALC015-027-029-121-052315-
/O.CON.KBMX.SV.W.0358.000000T0000Z-080705T2315Z/
CLAY AL-TALLADEGA AL-CLEBURNE AL-CALHOUN AL-
554 PM CDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CALHOUN...SOUTHWESTERN CLEBURNE...NORTHEASTERN TALLADEGA
AND EXTREME NORTH CENTRAL CLAY COUNTIES...
AT 551 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BYNUM...OR ABOUT NEAR WEST END-COBB TOWN...MOVING EAST AT 14 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST END-COBB TOWN AND COBB TOWN BY 600 PM CDT...
ANNISTON METRO AIRPORT...WEST END-COBB TOWN AND COBB TOWN BY 605 PM
CDT...
HOBSON CITY BY 610 PM CDT...
OAK HILL...OXFORD...OXFORD LAKE AND 6 MILES SOUTHWEST OF
DEARMANVILLE BY 615 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3348 8569 3346 8570 3345 8588 3347 8600
3363 8597 3371 8602 3372 8600 3372 8570
3373 8565
TIME...MOT...LOC 2254Z 274DEG 12KT 3359 8592
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:51 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 5, 3:51 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT SAT JUL 5 2008 .DISCUSSION... DISCUSSION A BIT ABBREVIATED DUE TO ONGOING CONVECTION THIS AFTERNOON. UPPER TROUGH AXIS AND A FEW DISTURBANCES WILL ROTATE ACROSS THE FORECAST AREA THROUGH SUNDAY. IT STILL APPEARS THAT NO AIRMASS CHANGE WILL TAKE PLACE AS MAIN COLD FRONT REMAINS NORTH OF THE AREA. THEREFORE...CONVECTION THROUGH SUNDAY WILL BE ASSOCIATED WITH UPPER FEATURES AS WELL AS SMALLER SCALE OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. WITH THE ADDED UPWARD MOTION ASSOCIATED WITH THE UPPER FEATURES COMBINED WITH THE MODERATE MICROBURST POTENTIAL... A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THROUGH 9 PM THIS EVENING...AND AGAIN ON SUNDAY GENERALLY FROM 1 TO 9 PM. EVEN WITH MID LEVEL WINDS INCREASING A BIT...OVERALL STORM ORGANIZATION IS NOT EXPECTED AND MOST OF THE STRONG ACTIVITY WILL DIMINISH DUE TO LOSS OF DAYTIME HEATING. GFS/WRF/ECMWF/GFS ENSEMBLE ALL HAVE A SLIGHTLY DIFFERENT PICTURE OF THE EVOLUTION THROUGH THE REMAINDER OF THE PERIOD. GFS DOES NOT HAVE MUCH IN THE WAY OF MID TO UPPER FEATURES THAT THE OTHERS CARRY WITH REGARD TO LIFT AND MOISTURE ENTERING THE PICTURE FROM THE SOUTH. GFS HAS A NORTHERN STREAM TROUGH AFFECTING THE AREA BY AROUND THURSDAY. WILL LEAN MORE TOWARD THE MIDDLE GROUND BETWEEN SOLUTIONS...ECMWF/GFS ENSEMBLE. WILL CONTINUE THE FORECAST TREND OF BRINGING IN OVERALL DRIER AIR THROUGH TUESDAY. THIS KNOCKS THE RAIN CHANCES DOWN A BIT AREAWIDE... MOST NOTABLY NORTH. FOR WEDNESDAY THROUGH FRIDAY...VERY MOIST AND UNSTABLE AIRMASS SETTLES IN ACROSS THE AREA BUT NO REAL TRIGGER BESIDES HEATING. WILL KEEP A HIGHLY CLIMATOLOGICAL FEEL TO POPS AND WILL HAVE TO MONITOR THOSE MODELS SOLUTIONS THAT BRING SOME TRIGGER FROM THE NORTH OR SOUTH. GENERALLY...HIGHS AROUND 90 AND LOWS AROUND 70. 75/LINHARES && .AVIATION...18Z TERMINAL FORECAST DISCUSSION. ACTIVE CONVECTIVE DAY EXPECTED THIS AFTERNOON...AS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AREAWIDE. INCLUDED VCTS AT ALL TERMINALS AND WILL UPDATE AS NEEDED. BRIEF MVFR TO IFR CONDITIONS ARE EXPECTED AT A FEW TERMINALS. HOWEVER...VFR CONDITIONS WILL PREVAIL. STRONGER STORMS WILL PRODUCE GUSTY WINDS. WET MICROBURST POTENTIAL THIS AFTERNOON IS MODERATE. WINDS AND CONVECTIVE ACTIVITY WILL DIMINISH AFTER SUNSET. AN ISOLATED SHOWER OR TWO WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT PERIOD. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 87 66 90 69 / 30 30 20 20 10 ANNISTON 69 87 67 89 70 / 30 40 30 30 10 BIRMINGHAM 70 89 69 90 71 / 30 30 20 30 10 TUSCALOOSA 70 91 68 92 70 / 50 30 20 30 10 CALERA 69 88 68 91 70 / 40 40 30 30 20 AUBURN 68 85 68 88 71 / 40 50 30 40 20 MONTGOMERY 70 90 70 91 71 / 50 50 30 40 20 TROY 69 87 69 89 70 / 40 60 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/75/14
Hazardous weather outlook, Jul 5, 2:15 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT SAT JUL 5 2008 ALZ011>015-017>050-061130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 215 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG...TO MARGINALLY SEVERE...STORMS ARE POSSIBLE THROUGH 9 PM ACROSS ALL OF CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 60 MPH...FREQUENT DEADLY LIGHTNING...LOCALIZED HEAVY RAINFALL OF ONE TO TWO INCHES...AND PEA TO PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 1 PM THROUGH 9 PM. WIND GUSTS UP TO 45 MPH...LOCALIZED HEAVY RAINFALL AND DEADLY LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 75
In the hours before
Special weather statement, Jul 5, 4:23 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 423 PM CDT SAT JUL 5 2008 ALZ017-018-026-052215- BLOUNT-ETOWAH-ST. CLAIR- 423 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...ETOWAH AND ST. CLAIR COUNTIES UNTIL 515 PM CDT... AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ONEONTA...MOVING EAST AT 9 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ONEONTA. ALTOONA. HORSE PENS FORTY. WHITNEY JUNCTION. STEELE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 5, 4:42 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 442 PM CDT SAT JUL 5 2008 ALZ041-052215- AUTAUGA- 442 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 515 PM CDT... AT 439 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR VIDA JUNCTION...OR 16 MILES EAST OF VALLEY GRANDE...MOVING EAST AT 25 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... VIDA JUNCTION. BOOTH. NEW PROSPECT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Special weather statement, Jul 5, 4:57 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 457 PM CDT SAT JUL 5 2008 ALZ027-052300- TALLADEGA- 457 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 600 PM CDT... AT 456 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 8 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COUNTRY CLUB ESTATES. HOWELLS COVE. JACKSON SHOALS. TALLADEGA SUPERSPEEDWAY. TALLADEGA MUNICIPAL AIRPORT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 16
Local storm report, Jul 5, 5:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MOODY 33.60N 86.49W
07/05/2008 ST. CLAIR AL EMERGENCY MNGR
TREES AND POWERLINES REPORTED DOWN IN MOODY.
&&
GGOGGINSLocal storm report, Jul 5, 5:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SSW CHULA VISTA 33.57N 86.38W
07/05/2008 ST. CLAIR AL EMERGENCY MNGR
TREES AND POWER LINES REPORTED DOWN IN THE COOKS SPRINGS
COMMUNITY.
&&
GGOGGINSSpecial weather statement, Jul 5, 5:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 538 PM CDT SAT JUL 5 2008 ALZ045-052315- MACON- 538 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 615 PM CDT... AT 534 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF TUSKEGEE NATIONAL FOREST...OR 10 MILES EAST OF TUSKEGEE...MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TUSKEGEE NATIONAL FOREST. SOCIETY HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:52 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 38 min |
| Jul 5, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 52 min |
| Jul 5, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 39 min |
| Jul 5, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 44 min |
| Jul 5, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 47 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 43 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 45 min |
| Jul 5, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 26 min |
| Jul 5, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 26 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 30 min |
| Jul 5, 5:27 PM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jul 5, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 52 min |
| Jul 5, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 45 min |
| Jul 5, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.